Oklahoma, 2009

Hail and Damaging Winds in Oklahoma, July 20 to 21, 2009

July 20 to 21, 2009 · NWS TSA · 8 events in 3 counties and zones

Severe thunderstorms occurred over northeast Oklahoma during the late evening hours of the 20th and the early morning hours of the 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms occurred over northeast Oklahoma during the late evening hours of the 20th and the early morning hours of the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 20, 7:00 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 20, 7:00 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
800 PM CDT MON JUL 20 2009

.DISCUSSION...
EVOLUTION OF THUNDERSTORM DEVELOPMENT UNDER WAY. MANY DIFFERENT
LOW LEVEL BOUNDARIES TRIGGERING ISOLATED THUNDERSTORMS AHEAD OF
THE BIGGER EVENT THAT WILL MOVE INTO NORTHEAST OKLAHOMA FROM
KANSAS AROUND OR AFTER MIDNIGHT. FORECAST CURRENTLY LOOKS VERY
GOOD AND DO NOT PLAN ON ANY CHANGES SO WILL NOT ISSUE UPDATE
THIS EVENING.

&&

.PREV DISCUSSION... /ISSUED 609 PM CDT MON JUL 20 2009/

..AVIATION...

DISCUSSION...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE NEAR ANY TAF SITE THIS
EVENING. THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL OR HEAVY
RAINFALL WILL INCREASE FROM NORTH TO SOUTH DURING THE EVENING AND
CONTINUE AREAWIDE OVERNIGHT. A COLD FRONT WITH AN ASSOCIATED WIND
SHIFT WILL ENTER THE REGION FROM THE NORTH EARLY TUESDAY MORNING.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...06
LONG TERM....15
Hazardous weather outlook, Jul 20, 8:08 PM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
908 PM CDT MON JUL 20 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-211000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
857 PM CDT MON JUL 20 2009

...TORNADO WATCH NUMBER 609 IN EFFECT FOR NORTHEAST OKLAHOMA UNTIL
4 AM CDT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.
TORNADO.
RISK...LIMITED.
AREA...EAST OKLAHOMA NORTH OF INTERSTATE 40.
ONSET...AROUND MIDNIGHT.

SEVERE THUNDERSTORM.
RISK...SIGNIFICANT.
AREA...EAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

AREA AT GREATEST RISK...NORTHEAST OKLAHOMA NORTHWEST OF
                                INTERSTATE 44.

FLASH FLOOD.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

HEAVY RAIN.
RISK...LIMITED.
AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

DISCUSSION...
CONDITIONS DETERIORATED RAPIDLY THIS EVENING AND SPC UPGRADED TO
A MODERATE RISK OF SEVERE WEATHER OVER PORTIONS OF NORTHEAST
OKLAHOMA. LOW LEVEL MOISTURE AND SUFFICIENT SHEAR IS PRESENT
AS A LOW LEVEL JET INTENSIFIES AHEAD OF A MESOSCALE CONVECTIVE
COMPLEX DEVELOPING IN KANSAS. THE MCS IS EXPECTED TO MOVE SOUTHEAST
INTO NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS DURING THE EARLY
MORNING HOURS AND LINGER OVER PORTIONS OF THE AREA AS IT WEAKENS
AND MOVES TO EAST.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
WEDNESDAY THROUGH FRIDAY...NO HAZARDS.
SATURDAY AND SUNDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
STRONG THUNDERSTORMS WITH HEAVY RAIN AND THE POTENTIAL TO PRODUCE
SEVERE WEATHER WILL LIKELY BE ONGOING TUESDAY MORNING.  HOWEVER...THE
EXPECTED THUNDERSTORM COMPLEX WILL DIMINISH AND MOVE OUT OF THE
AREA AS THE MORNING PROGRESSES.  THUNDERSTORM CHANCES WILL
END BY LATE TUESDAY AFTERNOON.

WEAK HIGH PRESSURE WILL DOMINATE DURING THE  REMAINDER OF THE
WORK WEEK.  BELOW NORMAL TEMPERATURES WILL GRADUALLY WARM TO SEASONAL
LEVELS BEFORE THE NEXT FRONT ARRIVES LATE SATURDAY OR SUNDAY BRINGING
THE NEXT CHANCE OF RAIN.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jul 20, 2:44 PM CST, 5 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
344 PM CDT MON JUL 20 2009

ARZ001-202130-
BENTON AR-
344 PM CDT MON JUL 20 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 430 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHWEST ARKANSAS
     CENTRAL BENTON

AT 340 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
SOUTHEAST OF VAUGHN...MOVING SLOWLY NORTHEAST. OTHER THUNDERSTORMS
WERE ALSO FORMING OVER THE NORTHEAST HALF OF BENTON COUNTY.
SOME LOCATIONS THAT MAY BE AFFECTED BY THESE STORMS INCLUDE...ROCKY
COMFORT...MILLER...HILL TOP...BENTONVILLE...ROGERS...PEA
RIDGE...HEALING SPRINGS...CAVE SPRINGS...VAUGHN...CENTERTON...AVOCA
AND BELLA VISTA.

THESE STORMS WILL BE CAPABLE OF PRODUCING LOCAL RAINFALL AMOUNTS
IN EXCESS OF 2 INCHES IN AN HOURS TIME.  SMALL HAIL AND WIND GUSTS
TO 40 MPH WILL ALSO BE POSSIBLE. RESIDENTS IN THESE AREAS SHOULD REMAIN
ALERT IN CASE THE SIGNIFICANT WEATHER ALERT IS UPGRADED TO A
FLASH FLOOD WARNING.

LAT...LON 3650 9393 3621 9422 3621 9434 3650 9429
TIME...MOT...LOC 2040Z 211DEG 4KT 3630 9427
Special weather statement, Jul 20, 5:22 PM CST, 3 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
622 PM CDT MON JUL 20 2009

OKZ072-202345-
SEQUOYAH OK-
622 PM CDT MON JUL 20 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 645 PM CDT
FOR THE FOLLOWING COUNTY...

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN SEQUOYAH

AT 622 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MULDROW...MOVING NORTHWEST AT 5 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...COTTONWOOD...MULDROW AND ROLAND.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

LAT...LON 3555 9455 3539 9447 3533 9464 3546 9475
TIME...MOT...LOC 2322Z 148DEG 5KT 3542 9462
Special weather statement, Jul 20, 6:38 PM CST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
738 PM CDT MON JUL 20 2009

OKZ068-070-210115-
CHEROKEE OK-MUSKOGEE OK-
738 PM CDT MON JUL 20 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 815 PM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     NORTHEASTERN MUSKOGEE AND SOUTHERN CHEROKEE

AT 738 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CHEROKEE COUNTY...MOVING NORTHWEST AT 10 MPH..

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

LAT...LON 3576 9501 3570 9506 3577 9518 3583 9514
TIME...MOT...LOC 0038Z 121DEG 9KT 3576 9509
Special weather statement, Jul 20, 6:44 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
744 PM CDT MON JUL 20 2009

OKZ062-210115-
MAYES OK-
744 PM CDT MON JUL 20 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 815 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHEAST OKLAHOMA
     CENTRAL MAYES

AT 744 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
SOUTHEAST OF PRYOR...MOVING NORTH AT 10 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...PRYOR.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

LAT...LON 3634 9537 3639 9521 3623 9518 3619 9530
TIME...MOT...LOC 0044Z 167DEG 9KT 3627 9525
Special weather statement, Jul 20, 7:16 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
816 PM CDT MON JUL 20 2009

OKZ062-068-210145-
CHEROKEE OK-MAYES OK-
816 PM CDT MON JUL 20 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 845 PM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     NORTHERN CHEROKEE

IN NORTHEAST OKLAHOMA
     CENTRAL MAYES

AT 816 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTHEAST OF MURPHY...MOVING SOUTH AT 5 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...PEGGS...PRYOR...MAZIE...MURPHY...
CHOUTEAU...LOCUST GROVE AND SALINA.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3641 9506 3607 9505 3608 9539 3641 9537
TIME...MOT...LOC 0116Z 007DEG 3KT 3616 9522
Special weather statement, Jul 20, 8:04 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
904 PM CDT MON JUL 20 2009

OKZ062-063-210230-
DELAWARE OK-MAYES OK-
904 PM CDT MON JUL 20 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 930 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     WESTERN DELAWARE AND NORTHEASTERN MAYES

AT 904 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CHLOETA...MOVING EAST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THIS STORM INCLUDE...CHLOETA...SPAVINAW...LANGLEY AND DISNEY.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3654 9486 3623 9484 3627 9501 3651 9511
TIME...MOT...LOC 0204Z 260DEG 8KT 3641 9497

The radar

The Tulsa radar (KINX), 84 km away, was scanning. The volume nearest the first event began at 02:31 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Delaware

When
July 20, 8:30 PM CST
Where
Delaware County, Grove
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.580, -94.770

Hail, Delaware

When
July 20, 8:50 PM CST
Where
Delaware County, 7 mi S of Grove
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
36.479, -94.770

Thunderstorm Wind, Osage

When
July 21, 12:35 AM CST
Where
Osage County, Shidler
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.780, -96.650

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Thunderstorm Wind, Osage

When
July 21, 1:00 AM CST
Where
Osage County, 9 mi NE of Pawhuska
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.762, -96.215

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs at Osage Hills State Park.

Thunderstorm Wind, Osage

When
July 21, 1:00 AM CST
Where
Osage County, Pawhuska
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.670, -96.330

A trained spotter reported a 70 mile an hour wind gust from a thunderstorm.

Thunderstorm Wind, Pawnee

When
July 21, 1:25 AM CST
Where
Pawnee County, Pawnee
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.330, -96.800

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Thunderstorm Wind, Osage

When
July 21, 1:30 AM CST
Where
Osage County, Osage
Measured
52 kt (60 mph) estimated gust
Reported by
Post Office
Coordinates
36.300, -96.420

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Thunderstorm Wind, Osage

When
July 21, 1:48 AM CST
Where
Osage County, Barnsdall
Measured
57 kt (66 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.570, -96.170

A member of the broadcast media reported at 65 mile an hour wind gust in Barnsdall. The winds blew down tree limbs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188735, 188736, 188737, 188738, 188739, 188740, 188741, 188742.